Polypharmacy is defined as increase in the number of medications or the use of more medications than are medically necessary. Polypharmacy is common in older ambulatory care, hospital, and nursing home patients. Polypharmacy increases the risk of numerous negative health consequences in the elderly .
Polypharmacy is an area of concern for elderly because of several reasons. Elderly people are at a greater risk for adverse drug reactions (ADRs) because of the metabolic changes and reduced drug clearance associated with ageing; this risk is furthermore exacerbated by increasing the number of drugs used.
The most commonly reported definition of polypharmacy was the numerical definition of five or more medications daily (n = 51, 46.4% of articles), with definitions ranging from two or more to 11 or more medicines.
Possible symptoms of polypharmacy include: Loss of appetite. Falls. Confusion. Weakness. Tremors. Dizziness . Anxiety. Depression.
Adverse drug reactions (ADRs) are common in older adults , with falls, orthostatic hypotension, delirium, renal failure, gastrointestinal and intracranial bleeding being amongst the most common clinical manifestations.
Common geriatric syndromes include falls, cognitive impairment and delirium, depression, and polypharmacy ; these conditions are highly relevant for older adults with cancer. The presence of these conditions may influence overall ability to tolerate therapy as well as quality of life and potentially survival.
Conducting medication reconciliations at care transition, eliminating duplicate medications, assessing for drug-drug interactions, and reviewing dosages can reduce the incidence of polypharmacy , ensure patient safety, reduce hospitalizations, and decrease associated costs.
These physiological changes include increased body fat, decreased body water, decreased muscle mass, and changes in renal and liver function and in the Central Nervous System. These changes can cause adverse drug reactions (ADRs) in older people .
The primary-care provider and specialists must maintain good communication with each other to prevent or minimize problems. Advise patients to use only one pharmacy to obtain medications; this adds another level of review to help ensure appropriate dosage and reduce the risk of adverse drugs effects and interactions.
Clinically, the criteria utilized for identifying polypharmacy involve the following: Taking medications that have no apparent indication. Using therapeutic equivalents to treat the same illness. Concurrent usage of interacting medications. Using an inappropriate dosage.
What Are the Signs and Symptoms of Overmedication ? Fatigue, loss of energy. Abdominal pain. Bodily aches and pain. Motor and coordination problems. Falls and accidents. Frequent, skin flushing and rashes. Unexplained weight loss or gain. Dramatic changes in mood.
Because the terms “excessive” and “unnecessary” are not easily quantifiable, the criteria often used in identifying polypharmacy are use of prescription medications that have no apparent indication, use of duplicate medications to treat the same disease or condition, concurrent use of interacting medications, use of an
Most commonly interacting drug combination was aspirin + enalapril (30.2%). Conclusion: A higher incidence of polypharmacy and increased risk of potential DDIs in elderly people with cardiovascular disease are major therapeutic issues at Yekatit 12 hospital.
Polypharmacy may be harmful in that it can increase the risk of drug interactions and adverse drug reactions, together with impairing medication adherence and quality of life for patients.